Illinois, 2023

Tornado and Hail in Illinois, April 4, 2023

April 4, 2023 · NWS DVN · 7 events in 3 counties and zones

Two rounds of severe thunderstorms occurred on April 4th. Round 2 of severe thunderstorms arrived during the late afternoon, with all modes of severe weather seen.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Two rounds of severe thunderstorms occurred on April 4th. Round 2 of severe thunderstorms arrived during the late afternoon, with all modes of severe weather seen. Most notably, an EF1 tornado developed near Industry IL, and tracked northeast through McDonough County before lifting prior to entering Fulton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 4, 5:52 PM CST, 0 minutes earlier.

Area forecast discussion, Apr 4, 5:52 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
652 PM CDT Tue Apr 4 2023

.UPDATE...
Issued at 643 PM CDT Tue Apr 4 2023

The warm front appears to have stalled roughly along a line from
KDSM east to KIKK. Based on available data it appears the warm
front will remain nearly stationary until the LLJ strengthens
after sunset and the surface low in southwest Iowa begins moving
more rapidly east northeast.

Based on this the tornado watch along the highway 20 corridor has
been replaced with a severe thunderstorm watch until 1 AM. Once
the LLJ strengthens after sunset elevated storms should begin
developing north of the warm front as forcing increases. Primary
risk in this area would be large hail.

After midnight the discrete storms along/ahead of the eastward
moving cold front should form into a broken line. Hail and
damaging winds would be the primary risks. Given the large amount
of wind shear in the atmosphere, brief spin up tornadoes along the
cold front cannot be ruled out.

&&

.SYNOPSIS...
Issued at 313 PM CDT Tue Apr 4 2023

18z surface data has the warm front running from the highway 34
corridor in Iowa east through central Illinois. Dew points north of
the front ranged from the 30s to the 50s with 60s south of the front.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 313 PM CDT Tue Apr 4 2023

Storm initiation south of the warm front will occur rapidly between
4 and 6 PM. Discrete cells will dominate the second round of severe
storms late this afternoon and evening. Thus large hail and
tornadoes will be the primary risks with damaging winds a secondary
risk. The tornado risk will be the highest with storms along and
near the warm front.

There may or may not be a brief lull in storm activity late this
evening before storms along the cold front arrive after midnight.

The storms along the cold front will be capable of damaging winds
and brief spin up tornadoes. The most likely time frame for these
storms will be roughly 3 AM to 10 AM Wednesday.

Late Wednesday morning and continuing into the afternoon dry
conditions will be seen with steady or slowly falling temperatures.
Very windy conditions will develop with sustained winds of 20 to 35
mph with gusts to 45 mph.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 313 PM CDT Tue Apr 4 2023

Quiet with a warmup into early next week

Wednesday night through Saturday night
Assessment...high confidence

Windy conditions will continue Wednesday night and into Thursday
morning as the cool Canadian high builds into the Midwest. Otherwise
expect quiet and dry conditions through Saturday night.

Temperatures will be below normal for Thursday with a warm up
commencing on Friday.

Sunday and Sunday night
Assessment...low to medium confidence

The model consensus has slight chance to chance pops for the area.
However there is a question of moisture availability with the
passage of the upper level disturbance.

The operational GFS/CMC/ECMWF models show dry conditions for the
area. Some members of the GEFS/CMCE/EPS show a risk of rain with the
passage of the upper level disturbance.

Monday through Tuesday
Assessment...high confidence

Quiet, dry and warm conditions will be seen across the area as
southerly flow pulls warm air into the area. Temperatures are
expected to average well above normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 638 PM CDT Tue Apr 4 2023

VFR/MVFR conditions will be seen south of I-80 while IFR
conditions continue along and north of I-80 with LLWS developing.
Isolated to perhaps scattered strong to severe TSRA will continue
through 05z/05. After 05z/05 the cold front will move through
eastern Iowa and northern Illinois with strong to severe TSRA.
VFR/MVFR conditions will be seen with IFR associated with TSRA.
After 12z/05 conditions will slowly improve to MVFR.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...08
SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Apr 4, 2:53 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
353 PM CDT Tue Apr 4 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-052100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
353 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Two additional rounds of strong to severe storms are expected.
The Storm Prediction Center has a moderate risk of severe storms
for the entire area.

The first round is expected between 4 and 10 PM. Large hail and
tornadoes are the primary risks with damaging winds a secondary
risk.

After midnight a strong cold front will sweep through the area.
Strong to severe storms are expected between 3 and 10 AM Wednesday.
Damaging winds and brief spin up tornadoes will be the primary
risks with hail a secondary risk.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Very windy conditions will develop on Wednesday and continue into
Wednesday night. Wind gusts up to 45 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

In the hours before

Local storm report, Apr 4, 3:18 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             1 NW ARLINGTON          41.48N 89.26W
04/04/2023  M1.75 INCH       BUREAU             IL   PUBLIC

            DELAYED REPORT.

&&

GROSS
Local storm report, Apr 4, 3:33 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 AM     TORNADO          1 NNW COLONA            41.48N 90.37W
04/04/2023                   HENRY              IL   NWS STORM SURVEY

            BRIEF TORNADO. RIPPED OFF THE ENTIRE ROOF OF
            A GAS STATION AND TOSSED IT INTO A BRICK
            BUILDING TO THE SOUTH. THE FRONT WALL OF
            THIS BUILDING COLLAPSED. THE TORNADO ALSO
            UPROOTED TREES.

&&

GROSS
Local storm report, Apr 4, 5:40 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
640 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             PLYMOUTH                40.29N 90.92W
04/04/2023  M0.50 INCH       HANCOCK            IL   PUBLIC

            FORMER SPOTTER.

&&
Local storm report, Apr 4, 5:44 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
644 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     BOWEN                   40.23N 91.06W
04/04/2023                   HANCOCK            IL   LAW ENFORCEMENT

            POWER LINE REPORTED DOWN IN BOWEN.

&&

12
Local storm report, Apr 4, 5:48 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
648 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     2 E DENVER              40.29N 91.05W
04/04/2023                   HANCOCK            IL   LAW ENFORCEMENT

            TREE REPORTED DOWN ON COUNTY ROAD 650 N.

&&

12
Local storm report, Apr 4, 5:52 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
652 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TORNADO          5 ENE FANDON            40.38N 90.68W
04/04/2023                   MCDONOUGH          IL   STORM CHASER

            ALSO QUARTER SIZED HAIL.

&&

The radar

The Lincoln radar (KILX), 109 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 tornado. Local standard time, as filed.

Tornado, McDonough

When
April 4, 5:52 PM CST to 6:02 PM CST
Where
McDonough County, 1.38 mi S of Industry to 4.65 mi SSE of Adair
Rating
EF1
Path length
8.31 mi
Path width
350 yd
Reported by
NWS Storm Survey
Coordinates
40.310, -90.600

An EF1 tornado touched down south of Industry, Illinois near highway 67 damaging barns, outbuildings, and snapping many large hardwood trees. The tornado continued to track to the northeast causing significant damage to several empty large grain bins and destroying a portion of a roof of a house. Occasional damage was found to trees, outbuildings, and grain bins across far east-central McDonough County as the tornado appeared to be dissipating just before the McDonough-Fulton County line. The tornado was on the ground for 8.31 miles with a maximum width of 350 yards. Its peak estimated wind speed was 105 MPH.

Hail, McDonough

When
April 4, 5:52 PM CST
Where
McDonough County, 2.14 mi SSW of Industry
Measured
2 in hail
Reported by
Public
Coordinates
40.300, -90.610

Hail, McDonough

When
April 4, 5:56 PM CST
Where
McDonough County, 2.07 mi S of Pennington Pt
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
40.370, -90.550

Hail, McDonough

When
April 4, 5:56 PM CST
Where
McDonough County, 4.61 mi NW of Industry
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.370, -90.670

Hail, Jo Daviess

When
April 4, 8:23 PM CST
Where
Jo Daviess County, 1.23 mi NE of Stockton Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
42.330, -89.960

Hail, Stephenson

When
April 4, 8:37 PM CST
Where
Stephenson County, 1.23 mi NW of Red Oak
Measured
1.75 in hail
Reported by
Public
Coordinates
42.390, -89.690

Hail, Stephenson

When
April 4, 8:40 PM CST
Where
Stephenson County, 2.07 mi S of Winslow
Measured
1.75 in hail
Reported by
Public
Coordinates
42.470, -89.800

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyThe tornado archive for Illinois, 2023Warnings in Illinois, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092556, 1092558, 1092550, 1092551, 1092552, 1092553, 1092554.